Massachusetts, 2005

High Wind in Massachusetts, January 14, 2005

January 14, 2005 · NWS BOX · 1 event in 1 county or zone

Strong south winds affected much of eastern Massachusetts ahead of a strong cold front. A wind gust to 60 mph was reported at the Blue Hill Observatory in Milton, with sustained winds of 40 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong south winds affected much of eastern Massachusetts ahead of a strong cold front. A wind gust to 60 mph was reported at the Blue Hill Observatory in Milton, with sustained winds of 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 14, 2:01 AM EST, 59 minutes earlier.

Area forecast discussion, Jan 14, 2:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
201 AM EST FRI JAN 14 2005

...AFTER UNSEASONABLY MILD TEMPERATURES EARLY THIS MORNING THE FOCUS
WILL SHIFT TO THE POTENTIAL FOR SEVERAL ROUNDS OF OCEAN EFFECT SNOW
ON THE CAPE AND POSSIBLY NANTUCKET ALONG WITH REINFORCING SHOTS OF
ARCTIC AIR...

.SHORT TERM (TODAY AND TONIGHT)...
COMING LATER.

&&

.LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...
ALL THE LONG RANGE MODELS AGREE ON SEVERAL SHOTS OF ARCTIC AIR
INVADING THE REGION.

ON SATURDAY EXPECT LIGHT NORTH TO NORTHEAST FLOW. ALSO...SOUTHWEST
FLOW ALOFT WILL RESULT IN MID LEVEL CLOUDINESS INCREASING IN THE
AFTERNOON. MIXING WILL NOT BE GREAT SO HIGHS GENERALLY IN THE 30 TO
35 DEGREE RANGE WHICH GUIDANCE DEPICTS WELL.

A REINFORCING SHOT OF VERY COLD AIR TO ARRIVE ON SUNDAY. THIS SHOULD
HOLD HIGH TEMPERATURES IN THE UPPER 20S TO LOWER 30S AND WILL
FOLLOW THE COOLER MAV GUIDANCE. A COASTAL STORM STILL LOOKS TO GET
GOING...BUT IT STILL LOOKS TO FAR OUT TO SEA TO DIRECTLY IMPACT US.
UKMET/ETA MODEL SHOW SOME WEAK 700 MB LIFT AND VERY LIGHT QPF WITH
SOUTHWEST FLOW OVER THE COLD DOME SO WILL INSERT A CHANCE OF
FLURRIES ACROSS MOST AREAS IN THE AFTERNOON. HOWEVER...THE MAIN
CONCERN LATE SUNDAY AFTERNOON AND NIGHT WILL BE THE MESOSCALE
FEATURES AND THE POTENTIAL FOR OCEAN EFFECT SNOW ON THE CAPE AND
NANTUCKET. SURFACE WINDS TURN NORTHERLY AND EVEN NORTH NORTHEAST FOR
A TIME...MOVING OVER THE RELATIVELY WARM OCEAN. THIS WILL COMBINE
WITH VERY COLD AIR ALOFT ACCOMPANIED BY A SHORTWAVE WILL MOVE OVER
THE REGION. 500 MB TEMPERATURES FALL TO BETWEEN -30 AND -35C
RESULTING IN PLENTY OF INSTABILITY. WILL FOLLOW THE MESO-ETA MODEL
FOR THIS EVENT AS ITS MUCH BETTER AT SHOWING LOW LEVEL WINDS FOR AN
OCEAN EFFECT EVENT. THIS MODEL PRINTS OUT NEAR 0.15 INCHES OF QPF FOR
CAPE COD BETWEEN 00Z MONDAY AND 12Z MONDAY. WITH THAT SAID...THE
POTENTIAL EXISTS FOR AT LEAST A FEW INCHES OF SNOW AND WILL GO WITH
LIKELY POPS FOR MUCH OF THE CAPE. WILL ALSO GO WITH CHANCE POPS FOR
CAPE ANN AND SOUTHEAST MA...AS OCEAN EFFECT SNOW SHOWERS COULD CLIP
THES REGIONS AS WELL.

YET ANOTHER REINFORCING SHOT OF ARCTIC AIR WILL MAKE A RUN AT THE
REGION MONDAY NIGHT. A VERY STRONG SHORTWAVE WITH A CHANGE IN
STABILITY MAY YIELD A FEW BRIEF SNOW SQUALLS ACROSS THE REGION
(BETTER KNOWN AS A WINDEX EVENT). OTHERWISE...MORE OCEAN EFFECT
SNOW SHOWERS LOOKS TO BE IN ORDER FOR THE CAPE AND NANTUCKET. THIS
IS EXPECTED BECAUSE A 1046 MB ARCTIC HIGH WILL BE ANCHORED OVER
SOUTHEAST CANADA. THIS WILL RESULT IN NORTHERLY SURFACE WINDS
PICKING UP MOISTURE OVER THE RELATIVELY WARM OCEAN.

TEMPERATURES WILL BE VERY COLD ON TUESDAY AND WEDNESDAY. WILL
LIKELY SEE READINGS BELOW ZERO OVER THE INTERIOR VALLEYS. IN FACT
EVEN BOSTON MAY SEE THE MERCURY IN THE SINGLE DIGITS. ECMWF HAS 850
MB TEMPERATURES DOWN TO -22C AT 12Z TUESDAY IN BOSTON. WILL BE UNDER
CUTTING MEX GUIDANCE WHICH TRENDS TOWARDS CLIMATOLOGY. HOWEVER...
ACROSS THE CAPE WILL GO WARMER WITH OCEAN EFFECT SNOW SHOWERS AND
WIND OFF THE OCEAN MUCH OF THE TIME.

ALL THE LONG RANGE MODELS SHOW A CLIPPER SYSTEM EFFECT THE REGION
SOMETIME WEDNESDAY INTO THURSDAY WHICH WOULD BRING THE CHANCE OF SNOW
SHOWERS. THE ECMWF IS THE ONLY MODEL THAT ACTUALLY SHOWS THE
POTENTIAL FOR A COASTAL STORM WHICH WOULD MEAN A BETTER CHANCE OF
ACCUMULATING SNOW. ITS 6 TO 7 DAYS OUT IN THE FUTURE AND CONFIDENCE
IS VERY LOW.

&&

.AVIATION...
COMING LATER.

&&

.MARINE...

IN THE LONGER TERM...WILL SEE SEVERAL BOUTS OF SMALL CRAFT
ADVISORIES WITH COLD ADVECTION OVER THE WARM WATERS. COULD SEE A
MARGINAL GALE OVER OUR FAR EASTERN WATERS ON SUNDAY WITH AN OCEAN
STORM...BUT FOR NOW WILL CAP WINDS AT 30 KNOTS. ALSO...COULD SEE A
FEW HOURS OF MARGINAL GALE FORCE WIND GUSTS ON TUESDAY BEHIND STRONG
COLD FRONT.

&&

.HYDROLOGY...
COMING LATER

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...COMING LATER.
MA...COMING LATER.
NH...COMING LATER.
RI...COMING LATER.
MARINE...COMING LATER.

&&

SHORT TERM/AVIATION...DRAG
LONG TERM...FRANK
Hazardous weather outlook, Jan 13, 3:30 PM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EST THU JAN 13 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
330 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THE WINTER WEATHER ADVISORY FOR PARTS OF INTERIOR SOUTHERN NEW
ENGLAND WILL EXPIRE AT 4 PM. TEMPERATURES HAVE SLOWLY RISEN ABOVE
FREEZING AND THE DANGER OF WIDESPREAD LIGHT ICING HAS ENDED.

A DENSE FOG ADVISORY CONTINUES UNTIL 6 PM FOR SOUTHEAST NEW ENGLAND
FROM THE INTERSTATE 95 CORRIDOR TO CAPE COD AND THE ISLANDS. FOG
WILL THIN OUT BY EARLY THIS EVENING. ACROSS THE INTERIOR...THE DENSE
FOG ADVISORY CONTINUES UNTIL 10 PM WHERE THE FOG WILL TAKE LONGER TO
THIN OUT.

A WIND ADVISORY HAS BEEN ISSUED FROM MIDNIGHT UNTIL NOON FRIDAY FOR
CAPE COD AND THE ISLANDS...AND FOR THE BLUE HILLS SOUTHWEST OF
BOSTON. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH LATE TONIGHT WITH
GUSTS AS HIGH AS 50 MPH POSSIBLE. WINDS WILL DIMINISH FRIDAY
AFTERNOON AS A COLD FRONT MOVES THROUGH...BUT ANOTHER SURGE OF
STRONG NORTHWEST WINDS IS POSSIBLE EARLY IN THE AFTERNOON.

GALE WARNINGS HAVE BEEN POSTED FOR ALL COASTAL WATERS FOR GUSTS AS
HIGH AS 40 KNOTS LATE TONIGHT INTO FRIDAY.

.DAY TWO THROUGH SEVEN (FRIDAY THROUGH NEXT WEDNESDAY)...
RAIN MAY END AS A BRIEF PERIOD OF SNOW FRIDAY ACROSS THE INTERIOR...
MAINLY NORTH AND WEST OF INTERSTATE 95 AND ESPECIALLY IN WESTERN
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. AT THIS TIME...SNOW
ACCUMULATIONS LOOK TO BE AN INCH OR LESS...BUT THE SNOW COULD CREATE
A QUICK ICE-UP OF ROADWAYS.

OCEAN EFFECT SNOW SHOWERS WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY
OVER THE OUTER CAPE AND NANTUCKET. CONFIDENCE IN THIS EVENT IS ABOUT
50 PERCENT...BUT ITS WAY TO EARLY TO TRY TO PINPOINT ANY SNOW
ACCUMULATIONS.

A WEAK CLIPPER SYSTEM WILL BRING THE CHANCE OF SNOW SHOWERS TO THE
REGION TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME...THIS DOES NOT
LOOK TO BE A BIG SNOW PRODUCER BUT AN INCH OR TWO OF SNOW COULD
OCCUR. CONFIDENCE ON THIS EVENT THOUGH IS LOW...SINCE ITS 6 TO 7
DAYS IN THE FUTURE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT REPORTS OF STRONG
WINDS FROM THE SOUTH COAST WOULD BE APPRECIATED.

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
January 14, 3:00 AM EST to 4:00 AM EST
Where
Eastern Norfolk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439254.